Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 7, 2018, 2:45 PM EDT for Lexington County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 2:45 PM EDT (18:45 UTC)
- Expired
- Aug 7, 2018, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
County Lexington County, SC
The radar
The Columbia radar (KCAE), 7 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WWUS82 KCAE 071845
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT TUE AUG 7 2018
SCZ027-028-071930-
Lexington SC-Richland SC-
245 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 330 PM EDT....
At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oak Grove, moving east at 10 mph.
HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, St. Andrews, South Congaree, Pine Ridge, Arcadia
Lakes, Five Points, Woodfield and Seven Oaks.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 1 and 3.
Interstate 20 in South Carolina between mile markers 50 and 62.
Interstate 26 between mile markers 108 and 120.
Interstate 77 between mile markers 0 and 15.
LAT...LON 3385 8097 3386 8100 3388 8100 3388 8102
3387 8104 3384 8104 3388 8129 3396 8134
3402 8118 3406 8090
TIME...MOT...LOC 1844Z 276DEG 8KT 3396 8116
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:06 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 7, 12:06 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1206 PM EDT Tue Aug 7 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through Thursday. This will allow a return to more typical summerlike weather with scattered mainly afternoon and evening thunderstorms, along with a warming trend. The upper ridge will gradually weaken late this week into this weekend as an upper trough digs into the eastern US. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Upper ridging will continue over the Southeastern CONUS this afternoon. At the surface morning analysis shows a weak lee side trough across the Upstate. PW values range from the 1.7 inches across the Upstate to 1.9 across the central/eastern Midlands/CSRA. Dewpoint values are quite impressive again today with many areas in the middle 70s. This will push Heat Index/Apparent Temperature values to around 105 degrees. Models are a bit mixed on coverage of convection this afternoon. The GFS/NAM pops are from 15 to 25 percent with only widely scattered shra/tsra at best. Some of the higher resolution models show more coverage across the area that begins to develop during the early afternoon hours and continues into early this evening. Have stayed in the middle, as today has begun much slower than yesterday with cu development and convection. Main threat today will once again be locally heavy rainfall and the possibility of an isolated strong wind event. Expect afternoon temperatures to max out in the lower/middle 90s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... Center of the upper ridge remains off to the south of the cwa through the period, with upper flow around the high keeping a western wind pattern. Lingering rainfall this evening should once again be dissipated by Midnight. Then for Wednesday, redevelopment of scattered afternoon and evening showers and storms along a weak lee side trough. Storms will be aided by weak short wave energy moving around the northern portions of the ridge. High temperatures will climb into the lower to mid 90s on Wednesday, with heat index values between 100 and 105. Overnight lows in the lower to mid 70s expected. && .LONG TERM /THURSDAY THROUGH MONDAY/... Energy moving through the main upper trough north of the area will mainly remain north of the area as it moves through the Mid-Atlantic and New England states Thursday. Further west across the lower Mississippi River region, digging energy on the backside of the trough will begin pushing east by Friday, then move through the cwa Friday afternoon and night. Behind that piece of energy, a deeper trough will then settle in across the eastern US into the weekend. Precipitation chances will increase over the weekend as a result, but the bulk of convection is expected to remain diurnally driven. High temperatures should be near or even slightly below normal through the long term period given the increased rain chances and potential for cloud cover. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... VFR conditions have returned to all TAF sites after some morning fog/low ceilings at both OGB/AGS. Isolated/Widely scattered shra/tsra are expected to develop this afternoon but timing and coverage are too uncertain to include in the terminal forecast at this time. Light winds will become more south/southwest around 6 kts this afternoon. For tonight, a 15 to 20 knot low level jet may help limit development of fog. EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered thunderstorms are forecast each day. Widespread stratus and fog may occur during the late nights and early mornings. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 320 AM EDT Tue Aug 7 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080730- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 320 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 2:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT TUE AUG 7 2018
SCZ027-028-071930-
Lexington SC-Richland SC-
245 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 330 PM EDT....
At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oak Grove, moving east at 10 mph.
HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, St. Andrews, South Congaree, Pine Ridge, Arcadia
Lakes, Five Points, Woodfield and Seven Oaks.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 1 and 3.
Interstate 20 in South Carolina between mile markers 50 and 62.
Interstate 26 between mile markers 108 and 120.
Interstate 77 between mile markers 0 and 15.
LAT...LON 3385 8097 3386 8100 3388 8100 3388 8102
3387 8104 3384 8104 3388 8129 3396 8134
3402 8118 3406 8090
TIME...MOT...LOC 1844Z 276DEG 8KT 3396 8116
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:18 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 42 min |
| Aug 7, 3:31 PM EDT | Special Weather Statement | CAE | Chesterfield | 59 min |
| Aug 7, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| Aug 7, 3:52 PM EDT | Special Weather Statement | CAE | Richland | 38 min |
| Aug 7, 3:56 PM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Aug 7, 4:06 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 114 min |
| Aug 7, 4:32 PM EDT | Areal Flood Advisory | CAE | Lexington | 58 min |
| Aug 7, 4:40 PM EDT | Special Weather Statement | CAE | Calhoun | 50 min |
| Aug 7, 5:51 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 24 min |
| Aug 7, 7:05 PM EDT | Special Weather Statement | CAE | Burke | 55 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.